Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 22, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jun 20, 2001, 3:39 PM EDT for Wayne County, Pennsylvania. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 20, 2001, 3:39 PM EDT (19:39 UTC)
- Expired
- Jun 20, 2001, 4:15 PM EDT
- In force
- 36 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
County Wayne County, PA
The radar
The Binghamton radar (KBGM), 83 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 4:00 PM EDT | Thunderstorm Wind 55 E | Bethany, PA | SKYWARN storm spotters reported trees blown down by thunderstorm winds. |
| Jun 20, 4:05 PM EDT | Thunderstorm Wind 55 E | Honesdale, PA | Emergency management reported numerous trees blown down by thunderstorm winds. Newspaper reports indicate that several tents and lightly built structures were damaged. Approximately 5300 people were without power after the storm. Newspaper clippings also had r |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 1:15 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 226 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBGM 201939 SVRBGM PAC127-202015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 339 PM EDT WED JUN 20 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WAYNE COUNTY IN NORTHEAST PENNSYLVANIA. * UNTIL 415 PM EDT. * AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS...NEAR CARBONDALE...OR ABOUT 6 MILES WEST OF WAYMART...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WAYMART AND SOUTH CANAAN AROUND 345 PM EDT. PROMPTON AND BEECH GROVE AROUND 350 PM EDT. HEADLEY AND SEELYVILLE AROUND 355 MPM EDT. BEACH LAKE AND CALKINS AROUND 400 PM EDT. MILANVILLE AROUND 405 PM EDT. THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:55 PM EDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jun 20, 1:55 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 155 PM EDT WED JUN 20 2001 LINE OF CONVECTION ENTERING WESTERN PA PORTION OF CWA. LINEAR EXTRAPOLATION PUTS THESE STORMS INTO THE WRN CATSKILLS AND POCONOS BY 400 PM. ALTHOUGH UPSTREAM RADARS DO SHOW SOME SCT SHOWER ACTIVITY NEAR LK ONT BELIEVE MOST PCPN WILL DISSIPATE AFTER SUNSET. WILL INCLUDE AN EVENING PERIOD FOR AREAS WITH SIG CONVECTION AND WW BUT WILL GO DRY ELSEWHERE. 500 MB TROF WILL BE DIGGING INTO THE GREAT LAKES REGION THROUGH THE FORECAST PERIOD WITH SOME SHORT WAVE ENERGY ROTATING THROUGH THE FLOW. FRONTAL BOUNDARY DRAPED ACROSS THE REGION TODAY WILL BEGIN TO BE PULLED BACK TOWARD THE AREA AS A WARM FRONT TOMORROW THANKS TO A SFC LOW DEVELOPING OVER THE OHIO VALLEY. MODELS DEVELOP SOME OVERRUNNING TYPE PCPN ACROSS CNY/NEPA TOMORROW AND INDICATE THAT PORTIONS OF PA BECOME QUITE UNSTABLE ON THE WARM SIDE OF THE BOUNDARY. UPPER DIV SUPPORT FROM UL JET WILL ALSO BE INCREASING LATE TOMORROW ALONG WITH GOOD Q-CONV AND UVV. EXPECT A GOOD SHOT OF PCPN TO DEVELOP TOMORROW WITH ANOTHER ROUND OF STRONG STORMS POSSIBLE FOR PORTIONS OF NE PA. UPPER LONG WAVE TROF REMAINS TO OUR WEST ON FRIDAY AS A DECENT SHORT WAVE RIDES THE SW FLOW THROUGH WRN NY. THIS WILL DRAG SFC LOW WITH IT AND ALLOW THE ASSOCIATED COLD FRONT TO SWEEP INTO THE REGION. DYNAMIC SUPPORT WITH CURVED UPPER JET AND LOW LEVEL Q-CONV REMAINS GOOD SO MORE P_CPN LIKELY FOR FRIDAY. MOS TEMPS SEEM OK SO WILL STAY CLOSE. .BGM...NONE. SPORER
In the hours before
Special weather statement, Jun 20, 10:19 AM EDT, 5 hours 20 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-210000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 1019 AM EDT WED JUN 20 2001 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THIS EVENING... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS MUCH OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. A FRONTAL SYSTEM DRAPED ACROSS THE REGION WILL GENERATE SCATTERED THUNDERSTORMS ACROSS THE FINGER LAKES REGION...CENTRAL SOUTHERN TIER AND IN THE WESTERN MOHAWK VALLEY THIS AFTERNOON. AS THE STORMS MOVE EASTWARD THE ACTIVITY MAY BECOME MORE WIDESPREAD AS IT MOVES INTO AN AREA OF GREATER INSTABILITY DUE TO DAYTIME HEATING. A FEW THUNDERSTORMS COULD BECOME SEVERE AS THEY STRENGTHEN ACROSS THE SUSQUEHANNA REGION...PRODUCING DAMAGING WINDS AND LARGE HAIL. THE GREATEST THREAT OF SEVERE WEATHER WILL OCCUR AS THE MATURE STORMS MOVE INTO THE WESTERN CATSKILLS AND NORTHEAST PENNSYLVANIA. THE THREAT OF SEVERE WEATHER WILL DECREASE THIS EVENING AS THE STORMS WEAKEN AFTER SUNSET. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS ON THIS POSSIBLE SEVERE WEATHER THREAT. INFORMATION IS ALSO AVAILABLE AT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM. SPORER
Special weather statement, Jun 20, 1:03 PM EDT, 2 hours 36 minutes before
NYZ036-046-045-044-055-056-PAZ038-039-NYZ057-PAZ040-NYZ062-PAZ048- 044-043-047-202200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 103 PM EDT WED JUN 20 2001 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 600 PM EDT FOR THE FOLLOWING COUNTIES: MADISON NY... OTSEGO NY... CHENANGO NY... CORTLAND NY... TIOGA NY... BROOME NY... BRADFORD PA... SUSQUEHANNA PA... DELAWARE NY... WAYNE PA... SULLIVAN NY... PIKE PA... LACKAWANNA PA... WYOMING PA... LUZERNE PA... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN BINGHAMTON. ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM EDT.
Local storm report, Jun 20, 2:52 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON, NY
252 PM EDT WED JUN 20 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0140 PM TROY PA WIND DAMAGE
06/20/01 BRADFORD 10 TREES DOWN. REPORTED BY
EMERGENCY MANAGEMENT
0210 PM 2 SE BURLINGTON PA .75 INCH H]AIL
06/20/01 BRADFORD DIME SIZE HAIL IN MOUNTAIN
LAKE. REPORTED BY STORM
SPOTTERThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 1:12 PM EDT | Severe Thunderstorm Warning | BGM | Bradford | 78 min |
| Jun 20, 2:24 PM EDT | Severe Thunderstorm Warning | BGM | Susquehanna, Wyoming | 66 min |
| Jun 20, 3:23 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna | 37 min |
| Jun 20, 4:12 PM EDT | Severe Thunderstorm Warning | BGM | Pike | 78 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.